MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0835-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01505.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils and a non-penumbra microcatheter.During the procedure, while moving a ruby coil to make it form, the ruby coil unintentionally detached in the microcatheter.Subsequently, the microcatheter containing the detached ruby coil was removed.The physician continued with the procedure using another ruby coil and the same microcatheter.While advancing the ruby coil through the microcatheter, the physician experienced resistance, and the ruby coil unintentionally detached in the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed again.The procedure was completed using non-penumbra coils and another microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was fractured approximately 88.5 cm from its proximal end inside its introducer sheath.The pusher assembly was kinked approximately 5.0 cm from its proximal end.The embolization coil was detached from its pusher assembly and the sr wire was fractured.Conclusions: evaluation of the first returned ruby coil confirmed a detached embolization coil and revealed a fractured pusher assembly.If the ruby coil is forcefully manipulated against resistance, damage such as kink and subsequently fracture may occur.If the two fractured segments are separated, the pull wire will likely be retracted out of the distal detachment tip (ddt), and the embolization will detach from its pusher assembly.Further evaluation of the returned ruby coil revealed offset coil winds throughout the length of the embolization coil.This damage was likely incidental to the reported complaint.Evaluation of the second returned ruby coil confirmed a detached embolization coil and revealed a fractured pusher assembly.If the ruby coil is forcefully manipulated against resistance, damage such as kink and subsequently fracture may occur.If the two fractured segments are separated, the pull wire will likely be retracted out of the distal detachment tip (ddt), and the embolization will detach from its pusher assembly.Further evaluation of the second returned ruby coil revealed a kink near the proximal end of the pusher assembly and sr wire fracture.The kink was likely incidental to the reported complaint.The root cause of the sr wire fractured could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 1.3005168196-2020-01505.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10551371
Report Number3005168196-2020-01506
Device Sequence Number19581384
Product Code HCG
UDI-Device Identifier00814548018386
UDI-Public00814548018386
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0835-B
Device Catalogue NumberRBY4C0835-B
Device Lot NumberF95436
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/25/2020
Supplement Date Received by Manufacturer10/01/2020
Initial Report FDA Received Date09/17/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005